Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 342, NWS Springfield, MO

August 9, 2006Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2006, 4:59 PM CDT for Barton County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2006, 4:59 PM CDT (21:59 UTC)
Expired
Aug 9, 2006, 5:45 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:26 PM CDTTSTM WND DMG4 W Liberal, MOTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 092159
SVRSGF
MOC011-092245-
/O.NEW.KSGF.SV.W.0342.060809T2159Z-060809T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 545 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR OSKALOOSA...OR NEAR
  ARMA...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBERAL AND HANNON BY 510 PM CDT
  VERDELLA BY 520 PM CDT
  IANTHA BY 530 PM CDT
  OAKTON BY 540 PM CDT
  LAMAR HEIGHTS...LAMAR...IRWIN AND 8 MILES NORTH OF BOSTON BY 545 PM
  CDT

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3765 9462 3736 9462 3737 9460 3734 9409
      3765 9408 3764 9457

$$

LINDENBERG
1 follow-up statement
000 
WWUS53 KSGF 092224
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT WED AUG 9 2006

MOC011-092245-
/O.CON.KSGF.SV.W.0342.000000T0000Z-060809T2245Z/
BARTON MO-
523 PM CDT WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR BARTON COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR VERDELLA...MOVING
EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRWIN AND 9 MILES NORTH OF LAMAR HEIGHTS BY 540 PM CDT
  6 MILES WEST OF MILFORD AND 9 MILES NORTH OF LAMAR BY 545 PM CDT

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE NEAR THE TOWN OF 
ARCADIA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3765 9462 3736 9462 3737 9460 3734 9409
      3765 9408 3764 9457

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:42 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 2:42 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT WED AUG 9 2006

.DISCUSSION...
PRESSURE ADVECTIVE PROCESSES IN COINCIDENT WITH MINOR SHORTWAVE LIFT
OVER SOUTHERN MISSOURI TRIGGERED A BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS THIS MORNING AND AFTERNOON.  AT 245PM...PRECIP AND CLOUD
COVER LIMITED TEMPERATURES ALONG THE OZARK PLATEAU...WHILE
SURROUNDING LOCATIONS QUICKLY WARMED INTO THE UPPER 90S AND 100S.  I
THINK THAT EVENTUALLY AREAS ALONG THE PLATEAU WILL WARM INTO THE MID
AND UPPER 90S AS SOON AS CLOUD COVER ERODES.  THUNDERSTORM ACTIVITY
CONTINUES ALONG THE MISSOURI AND ARKANSAS BORDER NEAR WEST PLAINS.
THINK THAT INSTABILITY LEVELS IN MISSOURI WILL REMAIN IN CHECK AND
NOT BE SUFFICIENT FOR SEVERE UPDRAFTS.  DEW POINTS NORTH AND WEST OF
THE PLATEAU HAVE MIXED INTO THE MID 60S...WHICH IS ALSO KEEPING
INSTABILITY AT AN INSUFFICIENT LEVEL FOR SEVERE UPDRAFTS.

THE PRIMARY FORECAST CHALLENGES WERE TEMPERATURES...SEVERE
THUNDERSTORM POTENTIAL...AND POPS FOR THURSDAY AFTERNOON.

SHORT TERM (TONIGHT - THURSDAY NIGHT)...
A FEW EVENING SHOWERS COULD LINGER OVER THE EASTERN OZARKS
TONIGHT...HOWEVER WOULD SUSPECT THAT ALL ACTIVITY WILL END UPON
SUNSET.  OVERNIGHT LOWS WERE WARMER THAN EXPECTED THIS MORNING AND
WILL FOLLOW THIS TREND FOR TONIGHTS TEMPERATURES.  I WILL KEEP THE
OVERNIGHT HOURS DRY...HOWEVER...A CIRCULATION CENTER NEAR DODGE CITY
KANSAS WILL NEED TO BE WATCHED BY THE EVENING AND OVERNIGHT SHIFTS.

THURSDAY COULD PROVE TO BE AN INTERESTING DAY AS A COLD FRONT SAGS
SOUTH OF I-70 BY THE AFTERNOON HOURS.  INTENSE HEATING IN
CONJUNCTION WITH LOW LEVEL MOISTURE POOLING ALONG THE BOUNDARY WILL
CREATE A HIGHLY UNSTABLE ENVIRONMENT FROM WEST CENTRAL MO TO THE
LAKE OF THE OZARKS REGION.  IT APPEARS AS THOUGH STRONG TO SEVERE
CONVECTION IS LIKELY TOWARD THE LATE AFTERNOON AND EVENING...WITH
DAMAGING MICROBURST WINDS BEING THE PRIMARY HAZARD.  TEMPERATURES
WERE ALSO SOMEWHAT OF A CHALLENGE...AND DECIDED TO WARM VALUES A
COUPLE OF DEGREES GREATER THAN MAV GUIDANCE.  THE MET GUIDANCE
CONTINUES TO STRUGGLE AND WAS NOT FACTORED INTO THE FORECAST PROCESS.

THINK THAT THE AREAL COVERAGE OF PRECIP WILL INCREASE FOR THURSDAY
NIGHTS PERIOD AS THE FRONT AND UPPER LEVEL WAVE PUSHES DEEPER SOUTH
INTO THE OZARKS REGION.  WILL MAKE A FINAL DECISION ON POPS PRIOR TO
ISSUANCE TIME...BUT MY INITIAL THOUGHTS ARE TO JACK CHANCES UP WITH
THE POSSIBILITY OF INCREASED UPPER LEVEL LIFT WITH SHARPENING
SHORTWAVE.

LONG TERM (FRIDAY - TUESDAY)...
MEAN RIDGE HOLDS STRONG OVER THE NATIONS MID SECTION THROUGH THE
UPCOMING WEEKEND.  THAT MEANS TEMPERATURES WILL REMAIN QUITE WARM
EVEN AFTER THURSDAYS FRONTAL PASSAGE.  THEREFORE I WENT AHEAD AND
JACKED TEMPS BACK UP THROUGH THE WEEKEND.  SOME QUESTION WAS
PRESENTED IN EARLIER FORECASTS ON WHETHER OR NOT CLOUDS AND PRECIP
COULD LINGER INTO SATURDAY NORTH OF THE FRONT...THEREFORE LIMITING
TEMPERATURES AS WELL.  GIVEN THE CONTINUED STRENGTH OF THE
SUMMERTIME RIDGE AND THE LACK OF A SMALLER SCALE FOCUS THAT POSES A
HIGH CONFIDENCE IN CLOUDS AND PRECIP...ILL PLACE MY MONEY ON THE
SUMMERTIME RIDGE AND THE INCREASED VALUES OF SURFACE TO 850
THICKNESSES...WHICH SUGGESTS LOW TO MID 90S FOR SATURDAY AND SUNDAY.

MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER COLD FRONT TO SAG INTO
THE AREA TOWARD MONDAY OR TUESDAY OF NEXT WEEK.  FOR NOW I HELD OFF
ON POPS GIVEN THE STRENGTH OF THE SUMMERTIME RIDGE.  MODELS WILL
LIKELY TREND THE TIMING BACK A DAY OR TWO...THAT IS IF THE FRONT
EVEN COMES THROUGH.

CRAMER

&&

.AVIATION...

NOT MUCH CHANGE WITH THE 18Z TAF PACKAGE FROM THE PREVIOUS CYCLE.
WILL MAINTAIN VFR CONDITIONS AND KEEP CB DURING THE AFTERNOON TO
ACCOUNT FOR SOME CUMULUS DEVELOPMENT. SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON...BUT GIVEN THE ISOLATED NATURE OF ANY
ACTIVITY...WILL KEEP OUT OF THE TAFS AT THIS TIME.

SCHULTZ
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 9, 12:42 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT WED AUG 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1242 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING BRIEF PERIODS OF HEAVY RAIN...CLOUD TO
 GROUND LIGHTNING...AND WIND GUSTS UP TO 35 MPH.

  AREAS AFFECTED AND TIMING:

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
 AND EVENING ACROSS MUCH OF THE OUTLOOK AREA.

  DISCUSSION:

 A MOIST AND MARGINALLY UNSTABLE AIRMASS WILL CAUSE ISOLATED TO
 SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON.  DUE TO THE
 LOW LEVELS OF INSTABILITY...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON IN
 RESPONSE TO AN APPROACHING COLD FRONT INTERACTING WITH A MOIST
 AND UNSTABLE AIRMASS. THE ENVIRONMENT WILL LIKELY BECOME CONDUCIVE
 FOR THE GENERATION OF MICROBURSTS THAT WILL CAUSE DAMAGING WINDS
 TO OCCUR IN AREAS IMPACTED BY THE STRONGEST STORMS.

 IN ADDITION TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS
 TOMORROW...AFTERNOON HEAT INDICES WILL LIKELY RANGE FROM 100 TO
 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:45 PM CDTSevere Thunderstorm WarningSGFBarton45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.